Leukopenia Associated with Risperidone Treatment

Author(s): Matthew Morrison, Autumn Schultz, Deborah L. Sanchez, Maria C. Catalano, Glenn Catalano*

Journal Name: Current Drug Safety

Volume 12 , Issue 2 , 2017

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Risperidone is an atypical ant ipsychotic agent that was originally approved by the United States Food and Drug Adminstration for the treatment of schizophrenia. There are many side effects that are frequently associated with the use of risperidone. These include weight gain, anxiety, extra-pyramidal side effects, and elevated prolactin levels. More infrequently, the use of risperidone has been linked to leukopenia.

Objective: To describe the relationship between the administration of risperidone and the development of leukopenia in this patient.

Method: We present the case of a 66-year-old gentleman who developed leukopenia after the initiation of risperidone to control agitation due to delirium. We will review the previous cases of leukopenia associated with risperidone, and will review possible risk factors for the development of leukopenia, based on the reported cases.

Results: In this case, there was noted to be a close temporal relationship between the increase in risperidone dose and the rapid drop in white blood cell count.

Conclusion: This patient’s case supports the premise that patients may develop leukopenia after treatment with risperidone. The development of risperidone induced leukopenia may be more likely if the patient had a prior episode of leukopenia associated with the use of another antipsychotic agent.

Keywords: Atypical antipsychotic, leukopenia, neutrophil count, risperidone, side effects, white blood cell count.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 12
ISSUE: 2
Year: 2017
Page: [126 - 130]
Pages: 5
DOI: 10.2174/1574886312666170531072837
Price: $65

Article Metrics

PDF: 25